Alert archive / California / Beach Hazards Statements in 2022
Beach Hazards Statement 6, NWS San Francisco Bay Area, CA
NWS San Francisco Bay Area, CA issued this beach hazards statement at Mar 13, 2022, 8:40 PM PDT for 6 counties in California. It took effect at Mar 14, 2022, 7:00 PM PDT. It was in force for 24 hr.
The area
The counties it named.
The facts
- Issued
- Mar 13, 2022, 8:40 PM PDT (03:40 UTC)
- In effect from
- Mar 14, 2022, 7:00 PM PDT
- Expired
- Mar 15, 2022, 7:00 PM PDT
- In force
- 24 hr
- Issued by
- NWS San Francisco Bay Area, CA
Counties City and County of San Francisco, CA, Marin County, CA, Monterey County, CA, San Mateo County, CA, Santa Cruz County, CA, Sonoma County, CA
The radar
The San Francisco radar (KMUX), 53 km from the middle of the area, began a volume at 03:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Oakland, CA (KOAK), launched 00:00Z, 3.7 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1641 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- -30 m²/s²
- 0-3 km storm-relative helicity
- 10 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
131 WHUS46 KMTR 140340 CFWMTR Coastal Hazard Message National Weather Service San Francisco CA 840 PM PDT Sun Mar 13 2022 ...Very long to long period west-northwest swell, sneaker waves and strong rip currents from coastal Sonoma County to coastal Monterey County 7 PM PDT Monday to 7 PM PDT Tuesday... .Very long to long period west-northwest swell will develop from coastal Sonoma County to coastal Monterey County Monday evening and night resulting in a high risk of sneaker waves and strong rip currents. Swell periods gradually decreasing Tuesday morning and afternoon, however the risk of both strong rip currents and sneaker waves will continue during the day. Swell heights and periods easing Tuesday night and early Wednesday morning, thus by then the beach hazards statement will likely be allowed to expire. On days with high sneaker wave risk, the ocean can appear deceptively calm with long lulls between larger wave sets. This may lead to individuals venturing onto exposed coastal features where infrequent but powerful waves can overwhelm them, knocking them into the cold, restless ocean where the possibility of hypothermia or drowning is severe. Each year, individuals lose their life during similar sneaker wave events along the California coast. If visiting the coast this weekend, respect the power of the ocean, remain vigilant of your surroundings, and avoiding venturing onto exposed coastal features where sudden, powerful waves can put your life at risk. CAZ006-505-509-529-530-141300- /O.NEW.KMTR.BH.S.0006.220315T0200Z-220316T0200Z/ San Francisco- Coastal North Bay Including Point Reyes National Seashore- San Francisco Peninsula Coast-Northern Monterey Bay- Southern Monterey Bay and Big Sur Coast- 840 PM PDT Sun Mar 13 2022 ...BEACH HAZARDS STATEMENT IN EFFECT FROM MONDAY EVENING THROUGH TUESDAY EVENING... * WHAT...Very long period west-northwest swell at 20 to 22 seconds Monday evening, then long period swell at 19 seconds Monday night and Tuesday. * WHERE...San Francisco, Coastal North Bay Including Point Reyes National Seashore, San Francisco Peninsula Coast, Northern Monterey Bay and Southern Monterey Bay and Big Sur Coast. * WHEN...From 7 PM PDT Monday through 7 PM PDT Tuesday. * IMPACTS...High risk of sneaker waves and strong rip currents. * ADDITIONAL DETAILS...Stay well away from the shoreline, expect dangerous, potentially deadly high risk of sneaker waves and strong rip currents. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. && $$
5 follow-up statements
763 WHUS46 KMTR 141230 CFWMTR Coastal Hazard Message National Weather Service San Francisco CA 530 AM PDT Mon Mar 14 2022 ...Very long to long period west-northwest swell, sneaker waves and strong rip currents from coastal Sonoma County to coastal Monterey County 7 PM PDT Monday to 7 PM PDT Tuesday... .Very long to long period west-northwest swell will develop from coastal Sonoma County to coastal Monterey County Monday evening and night resulting in a high risk of sneaker waves and strong rip currents. Swell periods gradually decreasing Tuesday morning and afternoon, however the risk of both strong rip currents and sneaker waves will continue during the day. Swell heights and periods look to ease off Tuesday night and early Wednesday. On days with high sneaker wave risk, the ocean can appear deceptively calm with long lulls between larger wave sets. This may lead to individuals venturing onto exposed coastal features where infrequent but powerful waves can overwhelm them, knocking them into the cold, restless ocean where the possibility of hypothermia or drowning is severe. Each year, individuals lose their life during similar sneaker wave events along the California coast. If visiting the coast this weekend, respect the power of the ocean, remain vigilant of your surroundings, and avoiding venturing onto exposed coastal features where sudden, powerful waves can put your life at risk. CAZ006-505-509-529-530-142200- /O.CON.KMTR.BH.S.0006.220315T0200Z-220316T0200Z/ San Francisco- Coastal North Bay Including Point Reyes National Seashore- San Francisco Peninsula Coast-Northern Monterey Bay- Southern Monterey Bay and Big Sur Coast- 530 AM PDT Mon Mar 14 2022 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM THIS EVENING THROUGH TUESDAY EVENING... * WHAT...Very long period west-northwest swell at 20 to 22 seconds Monday evening, then long period swell at 19 seconds Monday night and Tuesday. * WHERE...San Francisco, Coastal North Bay Including Point Reyes National Seashore, San Francisco Peninsula Coast, Northern Monterey Bay and Southern Monterey Bay and Big Sur Coast. * WHEN...From 7 PM PDT Monday through 7 PM PDT Tuesday. * IMPACTS...High risk of sneaker waves and strong rip currents. * ADDITIONAL DETAILS...Stay well away from the shoreline, expect dangerous, potentially deadly high risk of sneaker waves and strong rip currents. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. && $$
563 WHUS46 KMTR 142120 CFWMTR Coastal Hazard Message National Weather Service San Francisco CA 220 PM PDT Mon Mar 14 2022 ...Very long to long period west-northwest swell, sneaker waves and strong rip currents from coastal Sonoma County to coastal Monterey County 7 PM PDT this evening to 7 PM PDT Tuesday... .Very long to long period west-northwest swell will develop from coastal Sonoma County to coastal Monterey County this evening and tonight resulting in a high risk of sneaker waves and strong rip currents. Swell periods gradually decreasing Tuesday morning and afternoon, however the risk of both strong rip currents and sneaker waves will continue during the day. Swell heights and periods look to ease off Tuesday night and early Wednesday. On days with high sneaker wave risk, the ocean can appear deceptively calm with long lulls between larger wave sets. This may lead to individuals venturing onto exposed coastal features where infrequent but powerful waves can overwhelm them, knocking them into the cold, restless ocean where the possibility of hypothermia or drowning is severe. Each year, individuals lose their life during similar sneaker wave events along the California coast. If visiting the coast this weekend, respect the power of the ocean, remain vigilant of your surroundings, and avoiding venturing onto exposed coastal features where sudden, powerful waves can put your life at risk. CAZ006-505-509-529-530-150500- /O.CON.KMTR.BH.S.0006.220315T0200Z-220316T0200Z/ San Francisco- Coastal North Bay Including Point Reyes National Seashore- San Francisco Peninsula Coast-Northern Monterey Bay- Southern Monterey Bay and Big Sur Coast- 220 PM PDT Mon Mar 14 2022 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 7 PM PDT THIS EVENING THROUGH TUESDAY EVENING... * WHAT...Very long period west-northwest swell at 20 to 22 seconds this evening, then long period swell at 19 seconds tonight and Tuesday. * WHERE...San Francisco, Coastal North Bay Including Point Reyes National Seashore, San Francisco Peninsula Coast, Northern Monterey Bay and Southern Monterey Bay and Big Sur Coast. * WHEN...From 7 PM PDT this evening through 7 PM PDT Tuesday. * IMPACTS...High risk of sneaker waves and strong rip currents. * ADDITIONAL DETAILS...Stay well away from the shoreline, expect dangerous, potentially deadly high risk of sneaker waves and strong rip currents. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. && $$
670 WHUS46 KMTR 150412 CFWMTR Coastal Hazard Message National Weather Service San Francisco CA 912 PM PDT Mon Mar 14 2022 ...Very long to long period west-northwest swell, sneaker waves and strong rip currents from coastal Sonoma County to coastal Monterey County tonight through 7 PM PDT Tuesday... .Very long to long period west-northwest swell developing from coastal Sonoma County to coastal Monterey County this evening and tonight resulting in a high risk of sneaker waves and strong rip currents. Swell periods gradually decreasing Tuesday morning and afternoon, however the risk of both strong rip currents and sneaker waves will continue during the day. Swell heights and periods look to ease off Tuesday night and early Wednesday. On days with high sneaker wave risk, the ocean can appear deceptively calm with long lulls between larger wave sets. This may lead to individuals venturing onto exposed coastal features where infrequent but powerful waves can overwhelm them, knocking them into the cold, restless ocean where the possibility of hypothermia or drowning is severe. Each year, individuals lose their life during similar sneaker wave events along the California coast. If visiting the coast this weekend, respect the power of the ocean, remain vigilant of your surroundings, and avoiding venturing onto exposed coastal features where sudden, powerful waves can put your life at risk. CAZ006-505-509-529-530-151300- /O.CON.KMTR.BH.S.0006.000000T0000Z-220316T0200Z/ San Francisco- Coastal North Bay Including Point Reyes National Seashore- San Francisco Peninsula Coast-Northern Monterey Bay- Southern Monterey Bay and Big Sur Coast- 912 PM PDT Mon Mar 14 2022 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH TUESDAY EVENING... * WHAT...Very long period west-northwest swell at 20 to 22 seconds this evening, then long period swell at 19 seconds tonight and Tuesday. * WHERE...San Francisco, Coastal North Bay Including Point Reyes National Seashore, San Francisco Peninsula Coast, Northern Monterey Bay and Southern Monterey Bay and Big Sur Coast. * WHEN...Tonight through 7 PM PDT Tuesday. * IMPACTS...High risk of sneaker waves and strong rip currents. * ADDITIONAL DETAILS...Stay well away from the shoreline, expect dangerous, potentially deadly high risk of sneaker waves and strong rip currents. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. && $$
697 WHUS46 KMTR 151311 CFWMTR Coastal Hazard Message National Weather Service San Francisco CA 611 AM PDT Tue Mar 15 2022 ...Very long to long period west-northwest swell, sneaker waves and strong rip currents from coastal Sonoma County to coastal Monterey County through 7 PM PDT Tuesday... .Very long to long period west-northwest swell impacting the coast from Sonoma County to coastal Monterey County resulting in a high risk of sneaker waves and strong rip currents. Swell periods gradually decreasing Tuesday morning and afternoon, however the risk of both strong rip currents and sneaker waves will continue during the day. Swell heights and periods look to ease off Tuesday night and early Wednesday. On days with high sneaker wave risk, the ocean can appear deceptively calm with long lulls between larger wave sets. This may lead to individuals venturing onto exposed coastal features where infrequent but powerful waves can overwhelm them, knocking them into the cold, restless ocean where the possibility of hypothermia or drowning is severe. Each year, individuals lose their life during similar sneaker wave events along the California coast. If visiting the coast this weekend, respect the power of the ocean, remain vigilant of your surroundings, and avoiding venturing onto exposed coastal features where sudden, powerful waves can put your life at risk. CAZ006-505-509-529-530-160200- /O.CON.KMTR.BH.S.0006.000000T0000Z-220316T0200Z/ San Francisco- Coastal North Bay Including Point Reyes National Seashore- San Francisco Peninsula Coast-Northern Monterey Bay- Southern Monterey Bay and Big Sur Coast- 611 AM PDT Tue Mar 15 2022 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS EVENING... * WHAT...Very long period west-northwest at 18 to 20 seconds. * WHERE...San Francisco, Coastal North Bay Including Point Reyes National Seashore, San Francisco Peninsula Coast, Northern Monterey Bay and Southern Monterey Bay and Big Sur Coast. * WHEN...Through 7 PM PDT Today. * IMPACTS...High risk of sneaker waves and strong rip currents. * ADDITIONAL DETAILS...Stay well away from the shoreline, expect dangerous, potentially deadly high risk of sneaker waves and strong rip currents. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. && $$
972 WHUS46 KMTR 160134 CFWMTR Coastal Hazard Message National Weather Service San Francisco CA 634 PM PDT Tue Mar 15 2022 CAZ006-505-509-529-530-160245- /O.EXP.KMTR.BH.S.0006.000000T0000Z-220316T0200Z/ San Francisco- Coastal North Bay Including Point Reyes National Seashore- San Francisco Peninsula Coast-Northern Monterey Bay- Southern Monterey Bay and Big Sur Coast- 634 PM PDT Tue Mar 15 2022 ...BEACH HAZARDS STATEMENT WILL EXPIRE AT 7 PM PDT THIS EVENING... The period continues to decrease with many obs recording 11 foot waves at 17 seconds. With the swell diminishing, it provided confidence letting the statement expire. However, there are occasional obs, mainly north of Point Arenas, displaying 15 to 16 feet at 16 to 17 seconds. It is not widespread enough in the immediate coastal waters to issue a High Surf Advisory, but caution is advised through the remainder of the evening if in the surf zone. $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this beach hazards statement went out at Mar 13, 7:28 PM PDT, 1 hour 12 minutes earlier.
Area forecast discussion, Mar 13, 7:28 PM PDT, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service San Francisco Bay Area
728 PM PDT Sun Mar 13 2022
.SYNOPSIS...Expect scattered clouds and slightly cooler
temperatures today. Mild weather continues and the next chance
for rain approaches Monday afternoon into Tuesday morning.
Temperatures are forecast to remain seasonal through the next
seven days. Long range models suggest another wave of
precipitation towards the end of the week.
&&
.DISCUSSION...as of 02:36 PM PDT Sunday...A mild Sunday afternoon
across our region with partly cloudy skies and current
temperatures running between mid 50s to the mid 60s across the SF
Bay Area while places farther south in Central CA have some temps
warming into the upper 60s/low 70s. Overnight lows will stay mild
closer to the coast and bay shorelines with some colder inland
valleys dipping into the mid to upper 30s by early Monday morning.
Given the bit of moisture that arrived last night, we could see
some patchy fog up in the North Bay tomorrow morning with low
stratus clouds elsewhere.
We now turn our attention to the unsettled week ahead. After brief
ridging aloft this afternoon into Monday afternoon, another
approaching cold front is forecast to start impacting the North
Bay late Monday afternoon or Monday evening. This cold front will
primarily stay focused on the North Bay, but we do expect lighter
rain amounts to reach the SF metro region, with the potential for
a few hundredths of rain reaching as far south as Central CA
around the Monterey Bay area. After updating the forecast with the
latest QPF guidance, rain totals haven't shifted too much, but
perhaps slightly less than what we had forecast from the overnight
shift last night. In general, still looking at a range of about a
quarter of an inch up to an inch for coastal North Bay with the
Sonoma Coastal Mountains reaching closer to that inch mark. Napa
County will likely range around a tenth of an inch up to a third
of an inch. The SF metro area and including the SF Peninsula is
expected to range 0.10"-0.20" while East and South Bay should
range from a few hundredths up to 0.15". Around Monterey Bay,
including Monterey and San Benito counties, we'll likely stay
below a tenth of an inch with most rain gauges only measuring a
few hundredths...if that.
As we move from mid to late week, temperatures remain seasonable
and mild in the 60s to mid 70s as ridging aloft rebuilds, but
won't be super strong. Then long range models have been consistent
showing a decent rainmaker on the horizon for the weekend. The
last several ensemble model runs for both ECMWF and GFS have
continued to show output of around an inch up in North Bay and
even around a quarter of an inch in Central CA. While we could use
more given the dry January and February, it's good to see that
this weekend storm has the potential to bring a good wetting rain
(0.10" or more) to our entire CWA which helps mitigate any fire
weather concerns.
&&
.AVIATION...as of 7:28 PM PST Sunday...For the 00Z TAFs. It's VFR
except patchy fog /VLIFR-IFR/ will develop late tonight and Monday
morning. A cooler and drier air mass is currently arriving from
the northwest. Monday night and Tuesday morning light rain /MVFR-IFR/
will develop over the Bay Area.
Vicinity of KSFO...VFR, west wind 10 to 15 knots decreasing to
light and variable late tonight and Monday morning. West wind 10
to 15 knots Monday afternoon and early evening. Light rain /MVFR/
developing Monday evening and night.
KSFO Bridge Approach...Similar to KSFO.
Monterey Bay Terminals...VFR, west winds becoming light and
variable then east to southeast 5 to 10 knots late tonight and
Monday morning. Winds west 5 to 10 knots Monday afternoon and
early evening.
&&
.MARINE...as of 2:51 PM PDT Sunday...Light to moderate northerly
winds across the waters the rest of today. Locally breezy winds
are expected along the immediate coast south of Pigeon Point into
Monterey Bay and south of Point Sur through tonight. A long period
WNW swell has arrived in the northern outer waters, in excess of
10 ft, and will move through the rest of the waters this evening
and tonight, resulting in hazardous conditions for small craft
vessels. An even larger, very long period northwest swell arrives
late tomorrow and could bring hazardous conditions near harbor
entrances and the immediate coast by early Tuesday morning.
&&
.MTR WATCHES/WARNINGS/ADVISORIES...
.Tngt...SCA...Mry Bay until 9 PM
SCA...Pigeon Pt to Pt Pinos 0-10 nm until 9 PM
SCA...Pt Arena to Pt Reyes 0-10 nm until 3 AM
SCA...Pt Pinos to Pt Piedras Blancas 0-10 nm until 3 AM
SCA...Pt Arena to Pigeon Pt 10-60 nm until 3 AM
SCA...Pigeon Pt to Pt Piedras Blancas 10-60 nm from 9 PM until 3
AM
&&
PUBLIC FORECAST: Bingaman
AVIATION: Canepa
MARINE: Lorber
Visit us at www.weather.gov/sanfrancisco
Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/nwsbayarea
www.twitter.com/nwsbayarea
www.youtube.com/nwsbayareaThe office that day
Everything else NWS San Francisco Bay Area, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 14, 2:35 AM PDT | Small Craft Advisory | MTR | 5 days |
Nearby
Beach Hazards Statements in California, 2022Every beach hazards statement in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.